Get your full text copy in PDF
Imran A. Moinuddin
(Department of Internal Medicine, Mercy Health St. Elizabeth Youngstown Hospital, Youngstown, OH, USA)
Am J Case Rep 2020; 21:e926064
Levetiracetam (LEV) is an anticonvulsant commonly used for treatment of generalized and partial seizure disorder. Some of the common side effects associated with levetiracetam include somnolence, dizziness, headaches, and mood changes. Rhabdomyolysis and increase in creatine kinase (CK) levels is one of the rarely reported effects of LEV.
CASE REPORT: We report a case of a 22-year-old man admitted for evaluation of new-onset generalized tonic-clonic seizures. The patient was started on levetiracetam 500 mg twice a day, after which his CK levels started to increase, with maximum level of 21 936 IU/L noted on day 5. No improvement in CK levels was observed even with aggressive intravenous hydration. In the absence of any other obvious cause, the persistent elevation in patient’s CK levels was suspected to be due to LEV. Our suspicion was supported by significant decrease in CK levels (from 21 936 IU/L to 11 337 IU/L) after about 30 h of discontinuation of LEV. We reviewed cases of LEV-induced rhabdomyolysis reported in the literature over the last decade and found 13 cases with almost similar correlation between initiation of LEV and increase in CK levels.
CONCLUSIONS: Our case report stresses the importance of close monitoring of CK levels and kidney functions after initiation of LEV, and to consider changing the anticonvulsant medication if CK levels are noted to be significantly high to avoid kidney injury.